Hail, Sioux
- When
- September 17, 7:58 AM CST
- Where
- Sioux County, 5 mi E of Ireton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.967, -96.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 7:32 PM CST, 12 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT THU SEP 16 2004 .DISCUSSION... GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA. A SECOND BATCH OF STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS THE FORECAST AREA. TIMING IS FASTER THAN EARLIER FORECAST. LIMITED COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE CHANGES MADE AT THIS TIME. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 312 AM CDT FRI SEP 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 312 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND EAST OF INTERSTATE 29 EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. FLOODING... HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS. ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON. DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED FLAG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 13:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424607.